Error
  • JLIB_APPLICATION_ERROR_COMPONENT_NOT_LOADING
Menu
A+ A A-

Patients lack awareness of common drug's downsides

  • Contact Nancy Ross-Flanigan
ANN ARBOR, Mich.—People who use the popular pain reliever acetaminophen?found in Tylenol and many combination pain and cough-cold medications?are ill-informed about safe dosages and the hazards of overdosing, a University of Michigan study suggests.

The study of 104 patients visiting a general internal medicine clinic at the U-M Health System found that while a large percentage reported using acetaminophen in the past six months, almost none could identify the maximum daily dose of either regular or extra-strength preparations of the drug. Nearly 70 percent of patients underestimated maximum doses.

The study is in the January/February issue of the Journal of the American Pharmacists Association.

Acetaminophen is the most commonly-used nonprescription pain reliever in the United States and is also an ingredient in the prescription drugs Vicodin, Darvocet, Tylox, Percocet and Lorcet. Health professionals know that excessive use of acetaminophen?whether large, single doses or long-term overuse?can cause liver damage, sometimes severe enough to require a liver transplant or to cause death. In fact, acetaminophen is now the most common cause of acute liver failure in the United States. But the message doesn't seem to be reaching the public, the new study indicates.

More than 60 percent of those surveyed said they either had never received or weren't sure they had received information on the possible dangers of high doses of acetaminophen. When asked to identify such dangers, 53 percent were unsure what problems might arise, while only 43 percent came up with the correct response of liver damage. This result was particularly alarming given that seven patients in the study had diagnosed liver disease, and all seven said they had taken acetaminophen in the past six months, with four reporting daily use.

Patients in the study also were unclear on which over-the-counter and prescription pain relievers contain acetaminophen. About two-thirds recognized Tylenol, perhaps because the brand name was used throughout the survey form, but less than 15 percent correctly identified common acetaminophen-containing prescription drugs. What's more, some patients mistakenly thought Motrin, Aleve, Sudafed, Benadryl and ibuprofen contained acetaminophen.

The results emphasize the need for better patient education, says co-author Janice Stumpf, clinical associate professor in the College of Pharmacy, and pharmacists could play a major role in such an effort.

"The community pharmacist is in an ideal position to provide education on the safe use of acetaminophen whenever an acetaminophen-containing prescription product is dispensed," she said. Pharmacists also should encourage patients to read non-prescription drug labels carefully and remind them of the potential hazards of overdosing?as may occur when several acetaminophen-containing products are used together.

Stumpf collaborated on the project with clinical pharmacist Amy Skyles, clinical associate professor of pharmacy Cesar Alaniz and associate professor of pharmacy Steven Erickson.

Janice Stumpf